Alert archive / Texas / Small Craft Advisories in 2017
Small Craft Advisory 65, NWS Brownsville, TX
NWS Brownsville, TX issued this small craft advisory at Dec 15, 2017, 3:29 AM CST. It took effect at Dec 15, 2017, 9:25 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2017, 3:29 AM CST (09:29 UTC)
- In effect from
- Dec 15, 2017, 9:25 AM CST
- Expired
- Dec 16, 2017, 12:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Brownsville, TX
The text
As transmitted.
038 WHUS74 KBRO 150929 MWWBRO URGENT - MARINE WEATHER MESSAGE National Weather Service Brownsville TX 329 AM CST Fri Dec 15 2017 ...Strong cold front ushering in dangerous boating conditions... .A powerful cold front has moved through the Lower Texas coastal waters overnight. Strong northerly winds are developing, and Gulf seas are building to hazardous levels. Wind gusts should subside below Gale force by mid-afternoon. GMZ150-155-170-175-151730- /O.EXT.KBRO.GL.W.0008.000000T0000Z-171215T2200Z/ /O.NEW.KBRO.SC.Y.0065.171215T2200Z-171216T0600Z/ Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 329 AM CST Fri Dec 15 2017 ...GALE WARNING NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... The National Weather Service in Brownsville has issued a Small Craft Advisory, which is in effect from 4 PM this afternoon to midnight CST tonight. The Gale Warning remains in effect until 4pm today. * WINDS...North at 20 to 30 knots this morning, with frequent gusts to around 35 knots. Becoming north-northeast 15 to 25 knots late this afternoon. * WAVES/SEAS...7 to 10 feet with occasional seas of 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 20 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels, should avoid navigating in these conditions. && $$ GMZ130-132-135-151730- /O.EXT.KBRO.GL.W.0008.000000T0000Z-171215T2200Z/ Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- 329 AM CST Fri Dec 15 2017 ...GALE WARNING NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WINDS...North at 20 to 30 knots, with gusts up 40 knots Friday morning. * BAY CONDITIONS...Very rough. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ 53
3 follow-up statements
156 WHUS74 KBRO 151525 MWWBRO URGENT - MARINE WEATHER MESSAGE National Weather Service Brownsville TX 925 AM CST Fri Dec 15 2017 ...Adverse marine conditions will continue through this afternoon... .A powerful cold front has moved through the lower Texas coastal waters overnight. Strong northerly winds behind the front will continue through this afternoon with hazardous seas through the evening over the Gulf waters. GMZ130-132-135-152200- /O.CAN.KBRO.GL.W.0008.000000T0000Z-171215T2200Z/ /O.NEW.KBRO.SI.Y.0065.171215T1525Z-171215T2200Z/ Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- 925 AM CST Fri Dec 15 2017 ...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... ...GALE WARNING IS CANCELLED... The National Weather Service in Brownsville has issued a Small Craft Advisory for winds, which is in effect until 4 PM CST this afternoon. The Gale Warning has been cancelled. * WINDS...North at 20 to 25 knots, with gusts up to 30 knots Friday morning. * BAY CONDITIONS...Rough. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for wind means that wind speeds of 20 to 33 knots are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ GMZ150-155-170-175-152330- /O.CAN.KBRO.GL.W.0008.000000T0000Z-171215T2200Z/ /O.EXT.KBRO.SC.Y.0065.171215T1525Z-171216T0600Z/ Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 925 AM CST Fri Dec 15 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...GALE WARNING IS CANCELLED... The National Weather Service in Brownsville has cancelled the Gale Warning. * WINDS...North at 20 to 30 knots with occasional gusts between 30 and 35 knots. North-northeast 15 to 25 knots late this afternoon. * WAVES/SEAS...7 to 10 feet with occasional seas of 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ 65
791 WHUS74 KBRO 152356 MWWBRO URGENT - MARINE WEATHER MESSAGE National Weather Service Brownsville TX 556 PM CST Fri Dec 15 2017 ...Adverse marine conditions will continue through this afternoon... .Conditions along the coast are beginning to improve, but remain hazardous to mariners. Northerly winds have decreased below advisory levels, but wave heights remain around 8 feet this evening. Conditions should improve enough this evening to allow advisories to expire around midnight. GMZ150-155-170-175-160600- /O.CON.KBRO.SC.Y.0065.000000T0000Z-171216T0600Z/ Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 556 PM CST Fri Dec 15 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...North at 20 to 30 knots with occasional gusts between 30 and 35 knots. North-northeast 15 to 25 knots late this afternoon. * WAVES/SEAS...7 to 10 feet with occasional seas of 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
276 WHUS74 KBRO 160620 MWWBRO URGENT - MARINE WEATHER MESSAGE National Weather Service Brownsville TX 1220 AM CST Sat Dec 16 2017 ...Winds and seas continue to lower... .Winds and seas have temporarily lowered enough to allow the small craft advisory to end. Low pressure is anticipated to develop near the coastal waters Saturday which may allow winds and seas to increase once again. GMZ150-155-170-175-160730- /O.EXP.KBRO.SC.Y.0065.000000T0000Z-171216T0600Z/ Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 1220 AM CST Sat Dec 16 2017 ...SMALL CRAFT ADVISORY HAS EXPIRED... Small craft should exercise caution tonight for seas 4 to 6 feet occasionally 8 feet. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this small craft advisory went out at Dec 14, 11:43 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Dec 14, 11:43 PM CST, 3 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1143 PM CST Thu Dec 14 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Low-to-mid-level cloudiness and light northerly winds
prevail across Deep South Texas late this evening. A cold front
is currently moving through the region and should arrive at the
RGV terminals between 08-09Z. MVFR conditions due to light rain
and low clouds are expected post-FROPA. Some guidance indicating
possibility of IFR CIG's right along the front, but not seeing
this in upstream obs, so confidence is low. Gusty northerly winds
will develop behind the front as well and continue through much
of Friday.
&&
.PREV DISCUSSION... /issued 535 PM CST Thu Dec 14 2017/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR conditions expected through early this evening as
mid to high level cloudiness and light east winds prevail across
deep south Texas. A cold front will surge into deep south Texas by
late this evening. MVFR ceiling conditions expected after 06Z as
showers and low clouds accompany the cold front. Gusty northerly
winds will develop after midnight and will continue through Friday
morning.
PREV DISCUSSION... /issued Issued by National Weather Service LAKE CHARLES LA/
DISCUSSION...
Highs this afternoon so far have been tracking close to hourly
forecast across the southeast part of our area where temperatures
were in the lower 70s. However...clouds have also thickened up
across the western half of south Texas and maximum temperatures
may come up a bit short of the mid 70s due do loss of daytime
heating. Not ready to wave the white flag of surrender yet since
we have a couple of hours of heating left. Radar showed a few
patches of light rain this morning and afternoon but evidence
from surface observations show virga may definitely be present
if one was to look up into the skies and see streaks of rain that
evaporate before hitting the ground.
A strong cold front will combine with a subtropical moisture tap
aloft to bring widespread rain to Deep South Texas later tonight
through much of Friday. If you enjoyed todays weathers...get
ready...sharp change is coming tonight into the weekend.
Satellite continues to show the Baja low "reloading" as additional
shortwave energy drops into it from the U. S. Desert Southwest.
High clouds continue to stream overhead, and these layers will
eventually thicken down to mid- levels this afternoon into
tonight. Meanwhile, at the surface, the strong cold front is
analyzed across North Texas from north of Cotulla...to College
Station...to Shreveport Louisiana. Shifting southwesterly winds
aloft and southerly winds ahead of the front should allow for some
additional warming this afternoon but as mentioned earlier will
probably fall short of maximum forecast across the western half of
the area due to thickening clouds.
Upstream...surface observations showing colder already filtering
down with highs in the panhandle in the mid 40s and North Texas in
the mid 50s. Winds will continue to back ahead of the front by
this evening, but the main "blast" of cold air will arrive later
tonight. Some showery precip may occur along and immediately ahead
of the front. Can't totally rule out a rumble of thunder right
along the front with good dynamics moving in, but perusal of
forecast soundings shows very limited instability. Precip should
quickly change over to a steady rain as isentropic upglide over
the colder aimass commences, aided by lift aloft courtesy of the
right- entrance region of a 150-knot jet streak over NE Texas.
Mid-level shortwaves may also move through, enhancing precip at
times. Column quickly becomes saturated, with the best omega
progged for Friday morning. High temps for the calendar day Friday
will occur at midnight, with temps falling into the upper 40s-low
50s areawide for the afternoon, so it will be a cold rain,
especially in conjunction with the breezy winds.
Decided to go with a Wind Advisory for early Friday morning
continuing until mid afternoon along coastal counties of Willacy
and Cameron. Wind guidance suggest 20 to 30 mph winds with higher
gusts possible during this timeframe.
Model/WPC total QPF's generally in the 1.0-1.5" range through Friday
afternoon, so pretty much everybody should see a good, soaking rain.
Started trending PoP's down a bit (to 40-60%) for Friday afternoon,
as some low-level subsidence appears to kick in (per model time-
heights) with the jet-streak pulling away.
LONG TERM (Friday Night through Thursday): The majority of the
period will be active due to the progression of a pair of closed
500 mb low pressure systems through Mexico and the United States.
The first system, originating just northeast of the tip of the
Baja Peninsula, will rapidly fill and eject northeast into the
central United States after the passage of a cold front through
Deep South Texas and the Rio Grande Valley. Widespread coverage of
light rain, drizzle, and showers is expected Friday night through
Saturday night for the BRO CWFA before dry weather and greatly
reduced cloud cover kicks in late in the weekend. The second mid-
level low will transition gradually and generally east from the
Desert Southwest across the Lone Star State, resulting in more
isolated to scattered shower coverage Sunday night through Monday
for the BRO CWFA with a cold front passage expected Monday to
start the week. Unsettled weather will continue through Thursday
as fast moving upper level storm systems move across the central
and southern plains.
Given the passage of the two cold fronts and progression of the
mid-level lows, temperatures understandably are a bit tricky
surrounding those events. Went nearly isothermal Friday night
through Saturday night given the cold air advection behind the
cold front with significant rainfall and cloud cover in place.
Temperatures with the second low and front were a little easier,
as it appears an onshore flow will dominate for most of that rainy
period. In general next week...appears there will be a big warmup
from the cold weekend that we are about to experience. In
fact...high and minimum temperatures next week look well above
normal.
MARINE...
Light winds over the marine waters this afternoon and evening will
turn northerly tonight with Gale Force winds expected to develop
after midnight tonight as the cold front plunges deeper into the
Gulf of Mexico. A Gale Warning has replaced the Small Craft
Advisory due to the adverse wind and sea conditions. Northerly
winds will ramp up to 25 to 35 knots and gusty during the Gale
Warning period.
Seas will build fairly rapidly 6-9 feet nearshore and 8-11 feet
offshore. Conditions will remain hazardous through Friday daytime
as coastal troughing develops, maintaining the pressure gradient.
Adverse conditions are likely to persist on the Gulf waters into the
long-term period.
Friday Night through Wednesday: Light to moderate winds and low to
moderate seas are expected through a majority of the period with
weak and broad low pressure over the western Gulf of Mexico. The
two period of concern, however, will be Friday night through
Saturday morning and on Tuesday, with stronger winds and higher
seas anticipated due to the passage of cold fronts. Small Craft
Advisories are highly likely during both of these periods, with
even Gale Warning conditions not completely able to be ruled out
Friday night.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 3 AM to 3 PM CST Friday for TXZ256-257.
GM...Gale Warning until 6 PM CST Friday for GMZ130-132-135-150-155-
170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
53/63Hazardous weather outlook, Dec 14, 4:22 PM CST, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 422 PM CST Thu Dec 14 2017 TXZ248>257-152230- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 422 PM CST Thu Dec 14 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight A high risk of rip currents at area beaches will develop late tonight as seas become rough in the wake of a cold front. A Wind Advisory is in effect for coastal Cameron and coastal Willacy counties starting at 3 AM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An elevated risk of rip currents is likely to continue through much of the period. A Wind Advisory is in effect for coastal Cameron and coastal Willacy counties through 3 PM CST Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-152230- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 422 PM CST Thu Dec 14 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight A Gale Warning is in effect for the Laguna Madre and the lower Texas Gulf waters starting at 1 AM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Gale Warning is in effect for the Laguna Madre and the lower Texas Gulf waters through 6 PM Friday. A Small Craft Advisory will likely be needed for portions of the lower Texas coastal waters Friday night. Small craft advisories are again likely on Tuesday with the passage of another cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 9:25 AM CST | Small Craft Advisory for Winds | BRO | 7 hr |
Nearby
Small Craft Advisories in Texas, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.